New Mexico, 2003

Tornado in New Mexico, June 4, 2003

June 4, 2003 · NWS ABQ · 1 event in 1 county or zone

A weak tornado was observed by storm chasers over the open rangeland of east central Colfax County or about 15 miles southwest of Capulin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak tornado was observed by storm chasers over the open rangeland of east central Colfax County or about 15 miles southwest of Capulin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 4, 1:52 AM MST, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 4, 1:52 AM MST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 AM MDT WED JUN 4 2003

THRU SUN...ISOLATED TO SCATTERED SHOWERS AND STORMS
WILL CONTINUE AS NORTHWEST FLOW ALOFT WHISKS UPPER LEVEL DISTURBANCES
ACROSS THE CWA AND BACK DOOR COOL FRONTS PENETRATE THE EAST EVERY FEW
DAYS. SEVERE WX WILL THREATEN THE EAST MAINLY AFTNS AND EVENINGS
THROUGH THE WEEKEND...BUT OCCASIONAL NIGHT TIME STORMS WILL
ALSO OCCUR SINCE THERE WILL BE FAVORABLE UL FORCING AND PLENTY
OF OUTFLOW BOUNDARY AND FRONTAL TRIGGERS. LOOK FOR SLIGHT TEMPERATURE
VARIATIONS THROUGH MIDWEEK BEFORE COOLING ON SUN AND WARMING
THEREAFTER.

CLOUDS SHOULD DECREASE TO PCLDY IN THE NEAR E TODAY AS THE FRONT
THAT MOVED IN LATE YESTERDAY RETREATS TO THE EASTERN BORDER. THE
WEST IS SHORT ON MOISTURE...AND THE NEXT SIGNIFICANT UL TRIGGER FOR
THAT AREA WON/T ARRIVE UNTIL THU...SO I PAINTED DRY TS OVER
OROGRAPHICALLY FAVORED PORTIONS OF THE WEST THIS AFTN/EVE. IN
CONTRAST...FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD...GOOD CHANCE
FOR TSTMS WITH PASSING UL DISTURBANCES AND OUTFLOW BOUNDARIES EAST
CENTRAL AND NORTHEAST. THERE WILL BE PLENTY OF SHEAR...LOW LEVEL
MOISTURE...AND GOOD QG FORCING EAST OF THE CENTRAL MOUNTAIN
CHAIN...SO A FEW SUPERCELLS SHOULD FORM IN THAT AREA. JUST LIKE I
DID LAST NIGHT...I WILL ADD MENTION OF SEVERE STORMS FOR THIS
AFTN/EVE TO E PLAINS ZONES.

THU AND THU NIGHT...FORCING FOR TSTMS LOOKS STRONG AREAWIDE AS A
TROF DIGS ACROSS THE NORTHERN FRONT RANGE DRAGGING A STRING OF
HEALTHY SHT WVS THRU THE CWA. ANOTHER BD CF WILL ENTER THE NE LATE
WED NIGHT AND MAKE IT ALL OF THE WAY TO ROW BY SUNSET THU. NUMERIC
GUIDC SUGGESTS UP TO 17 MPH E WIND FOR ABQ AIRPORT EARLY THU
MORNING...SO I PUT A LIGHT EAST WIND IN THE GRIDS. IN THE E THU...THE
FRONT WILL WORK WITH THE HEALTHY UL TROF TO TRIGGER A FEW MORE SEVERE
STORMS.

FRI THRU AT LEAST SAT NIGHT...WX LOOKS STORMY AREAWIDE AND
POTENTIALLY SEVERE EAST AS VIGOROUS TROF DIVES SOUTH OUT OF CANADA
OVER THE ROCKIES. GFS AND ECMWF NOW SHOW A LEE TROF SAT WITH A BD CF
MOVING IN LATE SAT NIGHT WITH LOTS OF FIRE WORKS IN THE EAST. WE/LL
MONITOR THIS MODEL TREND FOR CONSISTENCY BEFORE RAISING SAT/S HIGH
TEMPERATURES IN THE GRIDS. GFS HAS DONE A LOT OF FLOPPING AROUND
LATELY. STORMINESS MAY DECREASE FROM THE WEST SUN AS THE UL TROF
PULLS OUT...BUT MORE SVR WX MAY BE POSSIBLE IN THE SOUTHEAST.

GFS STILL SUGGESTS RIDGE ALOFT WILL TRY TO MAKE A COMEBACK STARTING
MON...SO TRENDED TOWARD A DRIER FORECAST AND WARMER TEMPS THRU TUE.
MAY NEED TO INCR POPS N MTNS AND NE TUE IF NW FLOW ALOFT TRIES TO
HANG ON THERE. AS NEXT WEEK PROGRESSES...LOOK FOR AN INCREASE IN
WEST TO SOUTHWEST FLOW ALOFT RESULTING IN HIGHER MAX TEMPS...LOWER
DEWPOINTS...OVERALL AND LESS CONVECTIVE ACTIVITY AND GUTSIER
AFTERNOON WINDS. BD CF/S SHOULD ALSO INTRUDE LESS. DLC

PRELIMINARY NUMBERS...

FARMINGTON................ 092/054 083/050 087 44001
GALLUP.................... 088/046 081/042 083 44001
GRANTS.................... 090/044 083/040 085 44001
GLENWOOD.................. 093/055 089/051 092 44001
CHAMA..................... 084/041 076/038 076 44222
LOS ALAMOS................ 083/050 075/048 076 44112
RED RIVER................. 072/037 061/036 059 44433
TAOS...................... 082/042 070/038 067 44112
SANTA FE.................. 085/048 075/047 078 44112
SANTA FE AIRPORT.......... 086/050 077/049 080 44112
ESPANOLA.................. 089/051 080/049 080 44112
ALBUQUERQUE HEIGHTS....... 092/061 084/056 087 44011
ALBUQUERQUE VALLEY........ 094/057 086/051 089 44011
ALBUQUERQUE FOOTHILLS..... 090/055 082/051 086 44012
ALBUQUERQUE WEST MESA..... 092/059 085/054 088 44011
SOCORRO................... 096/058 090/054 088 44001
SANDIAPARK/CEDAR CREST... 085/048 077/044 083 44133
MORIARTY/ESTANCIA......... 089/049 080/045 086 44333
CARRIZOZO................. 090/058 088/053 085 44111
RUIDOSO................... 083/051 084/046 080 44333
RATON..................... 077/046 065/042 068 44433
LAS VEGAS................. 079/046 070/042 072 44433
ROY....................... 080/046 069/042 072 44433
CLAYTON................... 079/055 067/045 068 44443
SANTA ROSA................ 087/054 078/050 081 44333
TUCUMCARI................. 087/056 076/052 081 44343
FORT SUMNER............... 088/059 079/055 082 44333
CLOVIS.................... 085/058 079/054 080 44433
PORTALES.................. 089/059 082/055 083 44433
ROSWELL................... 093/061 086/057 085 44333

.ABQ...NONE.
Hazardous weather outlook, Jun 4, 5:00 AM MST, 7 hours 29 minutes before
NMZ001>021-026-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY
RAIN COULD ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL
MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS
FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT
HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS
INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN
PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS.
WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
CHAVES...COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN
MIGUEL...AND UNION COUNTIES.

The radar

The Pueblo radar (KPUX), 201 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Colfax

When
June 4, 12:29 PM MST
Where
Colfax County, 24 mi SE of Raton
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
STORM CHASER
Coordinates
36.650, -104.133

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyThe tornado archive for New Mexico, 2003Warnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327665.